Alert archive / California / Freeze Warnings in 2017
Freeze Warning 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 5, 2017, 3:06 AM PST for 4 counties in California. It took effect at Dec 6, 2017, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2017, 3:06 AM PST (11:06 UTC)
- In effect from
- Dec 6, 2017, 1:00 AM PST
- Expired
- Dec 6, 2017, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2957 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WWUS76 KMTR 051106 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 306 AM PST Tue Dec 5 2017 CAZ507-511-051215- /O.CAN.KMTR.WI.Y.0022.000000T0000Z-171205T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, and Blackhawk 306 AM PST Tue Dec 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in San Francisco has cancelled the Wind Advisory. Breezy conditions can still be expected, however winds have dropped below advisory levels in almost all locations. $$ CAZ516-060500- /O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ /O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ /O.CON.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 306 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The Freeze Watch is no longer in effect. a Freeze Warning remains in effect until 9 AM PST this morning. * TEMPERATURES...Overnight lows ranging from 22 to 30. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight and Tuesday morning and again late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506-060500- /O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/ /O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 306 AM PST Tue Dec 5 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... The National Weather Service in San Francisco has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The Freeze Watch is no longer in effect. * TEMPERATURES...Overnight lows ranging from 25 to 31. * LOCATION...North Bay Valleys. * TIMING...Late Tuesday night and Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
884 WWUS76 KMTR 051700 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 900 AM PST Tue Dec 5 2017 CAZ516-060500- /O.EXP.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/ /O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 900 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... The Freeze Warning from overnight will expire at 9 AM PST this morning. A Freeze Warning remains in effect from 1 AM to 9 AM PST Wednesday. * TEMPERATURES...Overnight lows ranging from 22 to 30. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ506-060500- /O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ North Bay Interior Valleys- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 900 AM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... A Freeze Warning remains in effect from 1 AM to 9 AM PST Wednesday. * TEMPERATURES...Overnight lows ranging from 25 to 31. * LOCATION...North Bay Valleys. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold. Make sure pets are protected from the cold. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
387 WWUS76 KMTR 060400 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 800 PM PST Tue Dec 5 2017 CAZ506-516-061700- /O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/ North Bay Interior Valleys- Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Greenfield, and King City 800 PM PST Tue Dec 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY... a Freeze Warning remains in effect from 1 AM to 9 AM PST Wednesday. * TEMPERATURES...Overnight lows ranging from 22 to 30. * LOCATION...Inland valleys of southern Monterey County, including the southern Salinas Valley. The freeze warning also includes the North Bay valleys. There may be patchy freezing fog in the North Bay valleys very late tonight into Wednesday morning. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures can damage or kill plants that are sensitive to cold and damage water pipes. Checking on the elderly and making sure pets are protected from the cold is highly recommended. A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 5, 2:59 AM PST, 7 minutes earlier.
Area forecast discussion, Dec 5, 2:59 AM PST, 7 minutes before
Area Forecast Discussion National Weather Service San Francisco Bay Area 259 AM PST Tue Dec 5 2017 .SYNOPSIS...Dry weather conditions will likely persist through all of next week due to a strong ridge of high pressure. Nights will be very cool through at least midweek, with freezing temperatures likely in the coldest inland valleys, especially Tuesday and Wednesday night. Daytime temperatures will gradually warm through the week. && .DISCUSSION...as of 3:00 AM PST Tuesday...Winds are finally starting to come down across most of our region, although Mount Diablo is still gusting over 60 MPH. Due to the trend of lower speeds, and almost all spots now under 40 MPH, decided to cancel the wind advisory. For lower elevation locations, temperatures have been running quite warm for this time of year. Part of the North Bay are still well into the 50s at this hour due to winds sticking around 10 MPH. Only part of the CWA seeing cold temperatures is for southern Monterey County. The freeze warning remains in effect for the southern parts of Salinas Valley. Will see many locations there hitting the 20s. Synoptically the building ridge of high pressure will be the dominate feature for the rest of the week and possibly the through all of next week. Daytime temperatures will trend warmer through the week with widespread 60s and 70s likely by Thursday. Overnight lows will be on the cool side tomorrow and Wednesday morning due to the combination of light winds, low humidity readings, and clear skies. A freeze warning is in effect tomorrow morning for the southern Salinas valley and the North Bay valleys. In those spots 20s to lower 30s can be expected. For the remainder of the CWA, 30s and 40s are more likely. Still no indication of rain returning to our region any time soon. 16 day forecast from the newest operational GFS has virtually no precipitation for California, Nevada, and Oregon through December 21st. Due to the strength of the ridge, almost all rainfall will be focused on Canada and Alaska. && .AVIATION...As of 10:58 PM PST Monday...VFR. Observations from the North Bay hills/mtns indicate less areal coverage of strong and gusty NE-E winds relative to mid afternoon. Airport metar obs over the entire Bay Area show surface winds occasionally decoupling from gusty N-NE winds aloft which are still mainly persisting over the East Bay. The WMC-SFO pressure gradient is strong at nearly 13 mb. A clear sky, radiative cooling tonight into early Tuesday morning will diminish vertical mixing winds most places, especially wind sheltered valleys. Low level wind shear remains in 06z tafs for KSTS, KOAK, KSFO, KLVK, and KSJC until early Tuesday morning. Along the San Mateo Coast gusty E-NE winds will persist into Tuesday morning, typically the case in well developed strong offshore flow. Cold air drainage winds becoming likely in the Santa Clara and Salinas Valleys late tonight and Tuesday morning. It'll be much less windy most places Tuesday afternoon into Tuesday night. NAM MOS guidance forecasts fog at KSTS 09z-18z Tuesday, but it's not in the taf since the air will remain quite dry. It's possible NAM MOS may be signaling frost if the wind becomes calm and the air temperature quickly lowers to the dewpoint temperature (mid 20s). Both NAM and MAV MOS guidance forecast fog Wednesday morning, in a similar scenario there may actually be a little better chances for frost to develop if the wind is calm. Vicinity of KSFO...VFR with clear skies. High confidence. Low level wind shear til 12z. SFO Bridge Approach...Similar to KSFO. Monterey Bay Terminals...VFR with clear skies. High confidence. N-NE winds near 10 knots becoming E-SE tonight. && Here are minimum temperature records and the years they occurred for this Tuesday and Wednesday. Location Tuesday Wednesday Healdsburg 26 in 1972 28 in 1909 Santa Rosa 24 in 1972 26 in 1978 Calistoga 18 in 2013 18 in 2013 Kentfield 26 in 2103 28 in 2013 San Rafael 30 in 2013 30 in 2013 Napa 25 in 2013 25 in 2013 San Francisco 40 in 2013 40 in 2013 SFO Airport 31 in 1972 37 in 2013 Half Moon Bay 28 in 2013 31 in 2013 Oakland Airport 28 in 2013 32 in 2005 Richmond 33 in 2013 35 in 2013 Livermore 21 in 1972 26 in 2013 Moffett Field 29 in 2013 33 in 2013 San Jose 29 in 2013 30 in 2013 Gilroy 24 in 2013 25 in 2013 Santa Cruz 28 in 2013 29 in 2013 Salinas 25 in 2013 27 in 2013 Salinas Airport 27 in 2013 30 in 2013 Monterey 31 in 1942 35 in 1942 King City 20 in 1941 21 in 2013 && .MARINE...as of 10:09 PM PST Monday...Breezy to locally gusty north to northeasterly winds will prevail over the coastal waters through early Tuesday. Winds will be locally strong along the immediate coast near coastal gaps or passes. The stronger winds will produce fresh swell. Wind and seas will gradually ease Tuesday and continue through midweek. Stable high pressure will set up producing periods of east winds near shore Tuesday morning. && .MTR WATCHES/WARNINGS/ADVISORIES... .Tday...Freeze Warning...Southern Salinas Valley && PUBLIC FORECAST: Bell AVIATION: Canepa MARINE: Canepa Visit us at www.weather.gov/sanfrancisco Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/nwsbayarea www.twitter.com/nwsbayarea www.youtube.com/nwsbayarea
Nearby
Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.